Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Tallahassee, FL

July 22, 20185 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 4:38 PM CDT for 5 counties in Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 4:38 PM CDT (21:38 UTC)
Expired
Jul 22, 2018, 4:57 PM CDT
In force
19 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, FL, Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 47 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 10:15 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS52 KTAE 222138
SVRTAE
FLC013-039-073-077-129-222230-
/O.NEW.KTAE.SV.W.0175.180722T2138Z-180722T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
538 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in the Panhandle of Florida...
  Western Wakulla County in Big Bend of Florida...
  South central Gadsden County in Big Bend of Florida...
  Central Liberty County in Big Bend of Florida...
  Southwestern Leon County in Big Bend of Florida...

* Until 630 PM EDT/530 PM CDT/.

* At 538 PM EDT/438 PM CDT/, a severe thunderstorm was located near
  Blountstown, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blountstown, Tallahassee, Bristol, Lake Bradford, East Camp, Jewel
  Fire Tower, Brown House, Vilas, Hosford, Jensen Place, Clio, Poplar
  Camp, Smith Creek, Estiffanulga, Lowry, Wetumpka, Nixon Garden,
  Hugh Creek, Bloxham and Tallahassee Regional A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3030 8510 3055 8499 3042 8429 3001 8457
TIME...MOT...LOC 2138Z 281DEG 37KT 3043 8496 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
527 
WWUS52 KTAE 222157
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
557 PM EDT SUN JUL 22 2018

FLC013-039-073-077-129-222207-
/O.CAN.KTAE.SV.W.0175.000000T0000Z-180722T2230Z/
Calhoun FL-Wakulla FL-Gadsden FL-Liberty FL-Leon FL-
557 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA...WESTERN WAKULLA...SOUTH CENTRAL GADSDEN...
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES IN BIG BEND OF FLORIDA
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for Big Bend of and the Panhandle of Florida.

LAT...LON 3030 8510 3055 8499 3042 8429 3001 8457
TIME...MOT...LOC 2154Z 281DEG 37KT 3039 8474 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:38 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 22, 2:38 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EDT Sun Jul 22 2018

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 2:26 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             1 WNW OZARK             31.46N 85.67W
07/22/2018  E1.00 INCH       DALE               AL   PUBLIC

            REPORT OF QUARTER SIZED HAIL IN OZARK.

&&

RH
Local storm report, Jul 22, 2:39 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 SSW MAYO              30.04N 83.18W
07/22/2018                   LAFAYETTE          FL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES AND POWER LINES
            DOWN ACROSS LAFAYETTE COUNTY.

&&

RH
Local storm report, Jul 22, 2:51 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
07/22/2018                   DALE               AL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES DOWN ACROSS DALE
            COUNTY ALONG WITH REPORTS OF QUARTER SIZED
            HAIL.

&&

RH
Local storm report, Jul 22, 3:01 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 S GANER               31.03N 86.12W
07/22/2018                   GENEVA             AL   911 CALL CENTER

            TREE REPORTED DOWN ACROSS HIGHWAY 153.

&&

RH
Local storm report, Jul 22, 3:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S FORT GAINES         31.60N 85.05W
07/22/2018                   CLAY               GA   PUBLIC

            POWER LINE DOWN SOUTH OF FORT GAINES ALONG
            SMITH LN.

&&

FD
Local storm report, Jul 22, 4:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 SE FORT GAINES        31.61N 85.03W
07/22/2018                   CLAY               GA   PUBLIC

            MULTIPLE TRESS DOWN WEST OF FORT GAINES, GA
            ALONG EDISON HWY.

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:49 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon71 min
Jul 21, 10:31 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon38 min
Jul 22, 2:15 AM CDTSpecial Weather StatementTAEJackson30 min
Jul 22, 2:39 AM CDTSpecial Weather StatementTAEJackson51 min
Jul 22, 2:58 AM CDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more14 hr
Jul 22, 3:05 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Jul 22, 1:54 PM CDTSevere Thunderstorm WarningTAELafayette51 min
Jul 22, 1:57 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson41 min
Jul 22, 2:36 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington39 min
Jul 22, 2:42 PM CDTSevere Thunderstorm WarningTAELafayette48 min
Jul 22, 2:56 PM CDTSevere Thunderstorm WarningTAETaylor49 min
Jul 22, 3:00 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla29 min
Jul 22, 3:05 PM CDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Jul 22, 3:17 PM CDTSevere Thunderstorm WarningTAEDixie43 min
Jul 22, 3:24 PM CDTSpecial Marine WarningTAE96 min
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson, Washington48 min
Jul 22, 3:30 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette60 min
Jul 22, 3:43 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson, Walton, Washington47 min
Jul 22, 3:49 PM CDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 3:56 PM CDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty42 min
Jul 22, 4:25 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty33 min
Jul 22, 4:26 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor64 min
Jul 22, 4:32 PM CDTSpecial Marine WarningTAE30 min
Jul 22, 4:36 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon39 min
Jul 22, 5:00 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 22, 5:13 PM CDTFlash Flood WarningTAELafayette, Taylor6 hr
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor46 min
Jul 22, 5:26 PM CDTSevere Thunderstorm WarningTAELafayette, Taylor64 min
Jul 22, 5:40 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison50 min
Jul 22, 5:53 PM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor52 min
Jul 22, 6:29 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette61 min
Jul 22, 6:50 PM CDTSevere Thunderstorm WarningTAEDixie40 min
Jul 22, 6:51 PM CDTSpecial Marine WarningTAE54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.